Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 75, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 9, 2009, 10:03 PM CDT for Clay County, Arkansas; Dunklin County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2009, 10:03 PM CDT (03:03 UTC)
- Expired
- Jun 9, 2009, 11:06 PM CDT
- In force
- 63 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 100303
FFWMEG
ARC021-MOC069-100500-
/O.NEW.KMEG.FF.W.0075.090610T0303Z-090610T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 PM CDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL MIDNIGHT CDT
* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE CLARKTON AND ST. FRANCIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3636 8997 3637 9028 3647 9058 3651 9057
3651 9023 3654 9022 3655 9020 3656 8995
$$1 follow-up statement
000
WGUS74 KMEG 100405
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CDT TUE JUN 9 2009
ARC021-MOC069-100416-
/O.CAN.KMEG.FF.W.0075.000000T0000Z-090610T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-DUNKLIN MO-
1106 PM CDT TUE JUN 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
DUNKLIN AND NORTHEASTERN CLAY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3636 8997 3637 9028 3647 9058 3651 9057
3651 9023 3654 9022 3655 9020 3656 8995
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:44 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 9, 8:44 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 844 PM CDT TUE JUN 9 2009 .UPDATE... ADDED SEVERE WORDING IN NEW SEVERE THUNDERSTORM WATCH AREA OVER NE AR AND MO BOOTHEEL. INCREASED RAIN CHANCES TONIGHT NORTH OF A POCAHONTAS AR TO PARIS TN LINE. WILL ADJUST SKY COVER AS WELL. && .DISCUSSION... A FEW STRONG/SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE NORTH OF A POCAHONTAS TO BLYTHEVILLE AR TO PARIS TN LINE FOR AT LEAST THROUGH MIDNIGHT CDT. CURRENTLY MONITORING A FEW STRONG/SEVERE THUNDERSTORMS NEAR THE MO/AR BORDER THAT ARE SLOWLY MOVING EAST SOUTHEAST. NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NE AR AND MO BOOTHEEL WHERE SEVERE STORMS CAPABLE OF LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 MPH MAY BE POSSIBLE. THE AIR IS VERY UNSTABLE WITH LIFTED INDICES -6 TO -8 AND MUCAPES 3000-4000 J/KG. COMBINED WITH STEEP LAPSE RATES...0-6 KM SHEAR 40-50 KTS...AND ABUNDANT MID LEVEL DRY AIR AT 700 MB...UPDRAFTS AND DOWNDRAFTS WILL BE ENHANCED. LOCALLY HEAVY RAINFALL AND FLOODING MAY OCCUR AS WELL WITH 1 TO 3 INCHES POSSIBLE IN 1 TO 2 HOURS. IF STORMS HANG ON...ANOTHER SEVERE THUNDERSTORM WATCH MAY BE POSSIBLE IN FAR NW TN ALONG THE KY BORDER...BUT CONFIDENCE OF THIS OCCURRING REMAINS FAIRLY LOW AT THIS TIME. THE BIG QUESTION IS HOW WILL STORMS EVOLVE FOR THE REST OF TONIGHT ACROSS AREAS NE AR...MO BOOTHEEL...AND NW TN. BASED ON LATEST RUC13 ANALYSIS AND RADAR TRENDS...DO NOT THINK THE STORMS WILL PUSH TOO FAR SOUTH WITH STRONG CAP OCCURRING...MAINLY STAY CONFINED NEAR THE MO/AR AND KY/TN BORDERS THROUGH THE NIGHT. LATEST MODELS HINT AT THE CAP GETTING STRONGER OVER MUCH OF THE AREA...EXCEPT FOR PERHAPS NW TN...SO LOCATIONS NORTHEAST OF A DYERSBURG TO HUNTINGDON TN LINE MAY EXPERIENCE STRONG TO SEVERE STORMS AFTER MIDNIGHT CDT. AREAS SOUTH OF A JONESBORO AR TO HUNTINGDON TN...INCLUDING MEMPHIS...JACKSON...AND TUPELO ARE EXPECTED TO REMAIN RAINFREE AND CAPPED FOR THE REST OF TONIGHT. WILL KEEP UPDATING THROUGH THE EVENING HOURS. MBS && .PREV DISCUSSION... /ISSUED 319 PM CDT TUE JUN 9 2009/ DISCUSSION... CURRENTLY...A STATIONARY FRONT IS LOCATED FROM SOUTHERN MISSOURI INTO WESTERN KENTUCKY THIS AFTERNOON. ACROSS THE MID SOUTH THE UPPER RIDGE APPEARS TO BE RE-STRENGTHENING SOME AND SKIES ARE PARTLY SUNNY WITH TEMPS APPROACHING 90 DEGREES AND MUGGY DEWPOINTS RANGING FROM THE MID 60S TO AROUND 70 DEGREES. THIS EVENING AND TONIGHT....THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT ACROSS WESTERN KANSAS AND CENTRAL/SOUTH CENTRAL MISSOURI. THE FRONT WILL BEGIN TO LIFT SLOWLY NORTH AS THE UPPER RIDGE REMAINS OVER THE MID SOUTH AND MOST OF THIS CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF THE MID SOUTH TONIGHT. HOWEVER AIRMASS ACROSS THE REGION IS VERY UNSTABLE WITH SBCAPES AROUND 3000 J/KG AND LIFTED INDEX VALUES AROUND -8C. CANNOT RULE OUT SOME ISOLD DEVELOPMENT ACROSS THE NORTHERN TIER OF THE MID SOUTH INVOF THE FRONT WHERE THE CAP IS A LITTLE WEAKER. ANYTHING THAT IS ABLE TO DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SOUTHERN TWO THIRDS OF THE MID SOUTH...SOUTH OF ABOUT A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE SHOULD BE RAIN FREE. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE LOWER 70S. WEDNESDAY...UPPER RIDGE REMAINS OVER THE AREA IN THE MORNING AND STARTS TO WEAKEN SLIGHTLY IN THE AFTERNOON. THE FRONT WILL BE LOCATED WELL NORTH OF THE MID SOUTH AND MOST OF THE SHOWERS AND THUNDERSTORMS WILL ALSO REMAIN TO THE NORTH. WILL CONTINUE WITH CHANCE POPS NORTH AND DRY SOUTH. AIRMASS WILL BECOME VERY UNSTABLE IN THE AFTERNOON ONCE AGAIN SO A FEW SEVERE STORMS COULD OCCUR ACROSS THE NORTHERN TIER. WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGE CONTINUES TO SLOWLY WEAKEN AS THE FRONT BEGINS TO DROP SOUTH INTO THE AREA AND INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. AS A RESULT THIS TIME PERIOD STANDS THE BEST CHANCE FOR RAIN...AT LEAST IN THE SHORT TERM. WILL GO WITH HIGH CHANCE/LIKELY POPS. CANNOT RULE OUT A FEW SEVERE STORMS DURING THIS TIME FRAME AS AIRMASS WILL CONTINUE TO BE QUITE MOIST AND UNSTABLE. THURSDAY NIGHT AND FRIDAY...FRONT REMAINS STALLED ACROSS THE AREA WITH THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. WILL CONTINUE CHANCE POPS. FRIDAY NIGHT AND SATURDAY...MEDIUM RANGE MODELS IN SOME DISAGREEMENT DURING THIS PERIOD. ECMWF PUSHES THE FRONT THROUGH THE REGION WHILE GFS KEEPS IT OVER THE AREA. WILL LEAN TOWARD THE GFS AND GO WITH SLIGHT CHANCE/CHANCE POPS SINCE THIS MODEL HAS BEEN CONSISTENT AND SINCE IT MAKES SENSE CONSIDERING THE SYNOPTIC PATTERN. SUNDAY THROUGH TUESDAY...FRONT STILL IN THE VICINITY SO WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING SUNDAY AND PART OF MONDAY. FRONT WILL FINALLY LIFT BACK NORTH AS A WARM FRONT AS THE UPPER RIDGE STARTS TO REBUILD ACROSS THE REGION. IT LOOKS LIKE INCREASINGLY HOT AND HUMID WEATHER WILL BE ON TAP NEXT WEEK. SJM .AVIATION... VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES THROUGH THE 00Z TAF PERIOD. SOUTH/SOUTHWEST WINDS EXPECTED TO WEAKEN TO AROUND 4 KTS OR LESS TONIGHT AND INCREASE TO AROUND 8-11 KTS AFTER 15Z. INCLUDED VCTS IN MEM/MKL/JBR TAFS AFTER 18Z AS 700 MB CAPPING INVERSION IS EXPECTED TO WEAKEN AND DAYTIME INSTABILITY PRODUCES ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. WILL NOT MENTION TEMPO GROUPS DUE TO COVERAGE/TIMING UNCERTAINTY. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 74 92 74 88 / 10 20 50 60 MKL 70 89 70 85 / 10 30 50 60 JBR 71 89 71 85 / 30 30 70 60 TUP 70 92 71 89 / 10 10 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 9, 3:22 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT TUE JUN 9 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 322 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS EVENING AND TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE THIS EVENING AND TONIGHT. THE AREA AFFECTED IS GENERALLY ALONG AND NORTH OF A LINE FROM JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE. LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS OF 60 MPH...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE IN THE SLIGHT RISK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE ON WEDNESDAY AND AGAIN ON THURSDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR LOCATIONS IN THE SLIGHT RISK AREA INCLUDING NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON WEDNESDAY AND THURSDAY FOR PORTIONS OF THE MIDSOUTH. SJM
In the hours before
Special weather statement, Jun 9, 8:38 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 838 PM CDT TUE JUN 9 2009 ARZ009-MOZ113-100200- CLAY AR-DUNKLIN MO- 838 PM CDT TUE JUN 9 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 838 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Jun 9, 9:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
931 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL ST. FRANCIS 36.45N 90.14W
06/09/2009 M0.88 INCH CLAY AR TRAINED SPOTTER
&&
DSVThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:02 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| Jun 9, 9:23 PM CDT | Tornado Warning | MEG | Clay | 27 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.